Health organizations call for feds to end promotion of vaping products
In this April 11, 2018, file photo, an unidentified 15-year-old high school student uses a vaping device near the school's campus in Cambridge, Mass. (AP Photo/Steven Senne)
OTTAWA -- Eight health organizations are calling for urgent action from the federal government to treat vaping like smoking.
The organizations are asking for an interim order to curb the marketing of vaping products, restrict the flavours available and regulate nicotine levels.
The groups say waiting any longer for regulations would only increase risk to Canadians, and they are asking for federal parties to commit to issuing an interim order within 60 days of forming government this fall.
The group of health organizations includes the Canadian Cancer Society, Canadian Medical Association, Canadian Lung Association, Coalition quebecoise pour le controle du tabac, Heart & Stroke, Ontario Campaign for Action on Tobacco and Physicians for a Smoke-Free Canada.
The call comes after a the announcement of a serious vaping-related illness in London, Ont., as well as hundreds of cases in the United States, including seven deaths.
A survey done for Health Canada and published this year found that one-fifth of high school students report using vaping products, as are one-seventh of children aged 13 and 14.
This report by The Canadian Press was first published Sept. 19, 2019.
What we know -- and what we don't -- about a vaping-related illness
Health officials in London, Ont., say they've diagnosed the first-known Canadian case of a vaping-related illness. Their counterparts in the United States have reported hundreds of confirmed and probable cases, including at least six deaths.
A look at what we know so far about the phenomenon as investigation continues:
WHAT ARE THE SYMPTOMS?
Health Canada says the symptoms include cough, chest pain, shortness of breath, fatigue and vomiting.
HOW SERIOUS ARE THE ILLNESSES?
In the U.S., six people have died of vaping-related respiratory conditions. That's out of 380 confirmed or probable cases, most of which were serious and involved people who had previously been healthy. Many of those sickened were young people.
The Canadian case was also extremely serious, said Dr. Christopher Mackie of the Middlesex-London Health Unit. The teen has since recovered, but was once in such bad shape that they were on life support in the Intensive Care Unit.
WHAT'S THE CAUSE?
While experts haven't definitively pinpointed a cause, some researchers are pointing to additives to vape cartridges. New York has focused its investigation on vitamin E acetate, used as a thickener in some cartridges -- particularly on the black market. Vitamin E is safe as a vitamin pill or to use on the skin, but inhaling the oily droplets can trigger pneumonia.
What's clear is that it isn't linked to one product or one brand, Mackie said.
WHAT ARE THE LONG-TERM EFFECTS OF VAPING?
David Hammond, a professor with the School of Public Health at the University of Waterloo, said it's important to distinguish between these illnesses and long-term effects. The current reports are cases of acute side-effects of vaping, and not long-term consequences. He said it appears the illnesses are due to an additive to vape juice.
He said health officials won't know just how dangerous it can be for another 10 to 15 years.
-- With files from the Associated Press.
This report by The Canadian Press was first published Sept. 18, 2019.